My name is Elaina J and I live with bipolar disorder I, I actually live with a severe case. Buy the book to learn more (There Comes a Light: A Memoir of Mental Illness). This diagnosis carries a lot of weight with it. Some of us want – no – need sex. Lots of sex, with people we don’t even know. A lot of us spend more money than we can afford to spend. We are amazingly talented. No one, and I mean no one, is as amazing as us. I have been that girl – the most amazing girl.
When I am in a group of new people, I take a back seat until I figure out the dynamic. Well, one time I did the exact opposite. I met a group of ladies and decided to prove I was the most dazzling creature in the restaurant. I dove in and took over the conversation. If memory serves me right, I took over the conversation and chattered on about a tif I was having with my then boyfriend. I am sure it was annoying for one chick to come in the shin dig. That happened during a manic episode. (Don’t worry, I did exhibit other manic traits).
My point is mania can definitely make us feel like our actions, and the aftermath, like enough. It feels like enough is enough. The higher we go, the farther we fall. For every manic episode, so to, is a there a depression. For me I just want to die. I have terrible suicidal ideation and if I had any gumption I would claw my way out. But that is not the way it works. Depression is like a heavy fog, a fog in which you cannot see six feet in front of ourselves. We are just lost.
There is also chemically induced side effects. For this of us who are sex driven, there are just as many of us who no sexual libido at all. I remember bringing it up to my Christian psychiatrist who switched me to something else (then prayed about it. Awkward).That can be a difficult conversation but worth it, sometimes it just takes a med change.
I am dealing with a very hard side effect right now. I am unable to recall words and things. I can’t imagine what it must be like to try to talk to me. Just as annoying it is for others, I am just as frustrated. It is like I speak in charades. But I have to decide when enough is enough. The medication I take eliminates my hallucinations – which is a God-send. It is hard to throw it out of the mix.
The same medication has caused weight gain. I think it is somewhere between ten and fifteen pounds. I have worked hard to lose weight but it seems much easier to gain than it was to lose. I understand how, on the outside, it is a no-brainer, stop taking the medication. But it has helped so much in other ways, it is hard to make a flippant decision.
And sometimes, I just want to give up medication altogether. DO NOT DO THIS WITHOUT YOUR DOCTOR’S HELP. If you just stop cold turkey, you are going to feel physically ill. Even I tried to do this before and I decided felt a whole lot better taking my prescriptions. But lately I am craving the high of mania, but those are not good for me and my actions.
It is hard for each of us to decide when enough is enough. What side effects can we put up with? Only we can decide.